Thursday, March 29, 2018

Illinois Dept Public Health: Cluster of Severe Bleeding Linked to Recreational Spice Use














#13,229


Playing on people’s perception that marijuana is relatively harmless (and indeed, legal in some states) - synthetic cannabinoids - have gained increasing popularity as a street drug - particularly by teenagers.

Cheap, and often sold as "herbal incense" or sometimes as "herbal smoking blends" - with names like `Spice’, `K2’, or `Aroma’ – these synthetics have a growing reputation among ER doctors, and mental health professionals as extremely dangerous drugs.
As if all that weren't enough of a deterrent, over the past few days reports have been coming out of Illinois of a growing cluster of severe internal bleeding associated with spice use.
Indiana State Department of Health warns of ‘spice’ dangers after cases of bleeding reported
State health officials warn about heavy bleeding after use of spice, other synthetic cannabinoids

Today the IDPH posted the following update on their website:
Synthetic Cannabinoids


As of March 29, 2017, IDPH has received reports of 22 cases linked to an outbreak, since March 7, 2018; cases report using synthetic cannabinoid products before suffering from severe bleeding. 

***Numbers are provisional and subject to change; IDPH will update the website every day at 1:30pm, for the duration of the outbreak***

While many of the cases report acquiring the synthetic cannabinoid products in the Chicagoland area, contaminated products could be in counties across the state.  Individuals reported obtaining synthetic cannabinoid products (i.e., K2, spice, synthetic marijuana, and legal weed) from convenience stores, dealers, and friends.   


If you have purchased any of this product in the past month, do not use it.  If you have used any of these products, and start experiencing severe, unexplained bleeding or bruising, please have someone take you to the hospital immediately or call 911. Do not walk or drive yourself. Tell your health care providers about the possible link between your symptoms and synthetic cannabinoid use.
_______________________________________________


Synthetic cannabinoids are human-made, mind-altering chemicals that are either sprayed on dried, shredded plant material so they can be smoked or sold as liquids to be vaporized and inhaled in e-cigarettes and other devices. They are sold for recreational drug use with claims they will provide the user the effects of cannabis. These products are also known as herbal or liquid incense and have brand names such as K2, Spice, Black Mamba, Bombay Blue, Genie, and Zohai, but may be packaged under other brand names also.


These chemicals are called cannabinoids because they are similar to chemicals found in the marijuana plant. Because of this similarity, synthetic cannabinoids are sometimes misleadingly called "synthetic marijuana" (or "fake weed"), and they are often marketed as safe, legal alternatives to that drug. In fact, they are not safe and may affect the brain much more powerfully than marijuana; their actual effects can be unpredictable and, in some cases, more dangerous or even life-threatening.


Synthetic cannabinoids are part of a group of drugs called new psychoactive substances (NPS). NPS are unregulated mind-altering substances that have become newly available on the market and are intended to produce the same effects as illegal drugs. Some of these substances may have been around for years but have reentered the market in altered chemical forms, or due to renewed popularity.
 
In 2016 the CDC held a COCA Call on Synthetic Cannabinoids: Information and Guidance for Clinicians, which is archived and may be viewed at the link below:

Title:  Synthetic Cannabinoids: Information and Guidance for Clinicians

Date: Thursday, March 31, 2016

Speaker(s):Amelia M. Kasper, MD, MHS
Epidemic Intelligence Service Office
Division of Environmental Hazards and Health Effects
National Center for Environmental Health
Centers for Disease Control and Prevention


Speaker(s):Robert Galli, MD
Professor
Department of Emergency Medicine
University of Mississippi School of Medicine
Executive Director
TelEmergency


Speaker(s):Justin K. Arnold, DO, MPH
Assistant Professor
Department of Emergency Medicine
University of Alabama at Birmingham
 

1 comment:

Aalia Wayfare said...

Bleeding most likely caused by large amounts of Vitamin E which is often added to these products in an attempt to obscure analysis of the active cannabinoids

e.g. see :
https://academic.oup.com/ijnp/article/17/3/509/760257